Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 409, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2008, 7:17 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 7:17 PM CDT (00:17 UTC)
- Expired
- Jul 17, 2008, 8:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -363 J/kg
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 180017
SVRDMX
IAC079-187-180100-
/O.NEW.KDMX.SV.W.0409.080718T0017Z-080718T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT THU JUL 17 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN CENTRAL IOWA...
EXTREME EAST CENTRAL WEBSTER COUNTY IN CENTRAL IOWA...
* UNTIL 800 PM CDT.
* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WEBSTER CITY AIRPORT...OR 18 MILES SOUTHEAST OF FORT DODGE...AND
MOVING EAST AT 17 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEBSTER CITY BY 720 PM CDT...
STANHOPE BY 730 PM CDT...
KAMRAR BY 740 PM CDT...
JEWELL BY 755 PM CDT...
ELLSWORTH AND 9 MILES NORTH OF RANDALL BY 800 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 127 AND 144.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4247 9347 4221 9348 4221 9351 4230 9398
4247 9396
TIME...MOT...LOC 0017Z 275DEG 15KT 4238 9384
$$
TEACHOUT2 follow-up statements
000
WWUS53 KDMX 180042
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT THU JUL 17 2008
IAC079-187-180100-
/O.CON.KDMX.SV.W.0409.000000T0000Z-080718T0100Z/
WEBSTER IA-HAMILTON IA-
742 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR HAMILTON AND EXTREME EAST CENTRAL WEBSTER COUNTIES...
AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WEBSTER CITY...OR 20 MILES EAST OF FORT DODGE...MOVING
NORTHEAST AT 16 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KAMRAR BY 745 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 144.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4247 9347 4221 9348 4221 9351 4230 9398
4247 9396
TIME...MOT...LOC 0042Z 244DEG 14KT 4244 9379
$$
SMALL000
WWUS53 KDMX 180102
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT THU JUL 17 2008
IAC079-187-180111-
/O.EXP.KDMX.SV.W.0409.000000T0000Z-080718T0100Z/
WEBSTER IA-HAMILTON IA-
801 PM CDT THU JUL 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON AND EXTREME EAST
CENTRAL WEBSTER COUNTIES HAS EXPIRED...
AT 800 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER ANOTHER ROUND OF STORMS ENTERING HAMILTON COUNTY FROM
WEBSTER COUNTY MAY STILL PRODUCE WIND GUSTS TO 40 MPH AND LOCALLY
HEAVY RAINS WITH PONDING WATER ON ROADS AND LOW VISIBILITIES.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4247 9347 4221 9348 4221 9351 4230 9398
4247 9396
TIME...MOT...LOC 0042Z 244DEG 14KT 4244 9379
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:58 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 17, 3:58 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT THU JUL 17 2008 .DISCUSSION... BIG WEATHER PRODUCER FOR OUR AREA OVER THE NEXT COUPLE DAYS IS THE OLD FRONTAL BOUNDARY NEAR IA/MN BORDER WHICH WILL SLOWLY SAG SOUTHWARD TONIGHT...STALLING ACROSS CENTRAL IA FRIDAY BEFORE MOVING BACK NORTHWARD SATURDAY. RESULT WILL BE SEVERAL PERIODS OF WET WEATHER WITH LIKELY POPS ACROSS MUCH OF THE STATE UNTIL LATE SATURDAY. BAND OF STRONG/SEVERE STORMS CURRENTLY AFFECTING AREA ROUGHLY FROM FORT DODGE TO WATERLOO WILL MOVE OFF TO THE SOUTHEAST LATE THIS AFTERNOON/EVENING...WITH ADDITIONAL STORMS DEVELOPING OVER NEBRASKA AND MOVING INTO OUR AREA FROM THE WEST OVERNIGHT. DUE TO STABILIZING EFFECTS OF RESULTING LARGE PRECIP FIELD...HIGHEST CHANCES FOR SEVERE WEATHER WILL BE AHEAD OF THE BOUNDARY THIS AFTERNOON AND EVENING...AND POSSIBLY IN THE FAR SOUTHEAST FRIDAY AFTERNOON IF THAT AREA HAS NOT YET BEEN AFFECTED BY CONVECTION. QPFS DIFFICULT TO PIN DOWN DUE TO LIKELY SEVERAL ROUNDS OF HEAVY RAIN/STORMS EMBEDDED WITHIN LARGER AREAS OF LIGHT TO MODERATE RAIN. APPEARS CENTRAL IOWA WILL RECEIVE UPWARDS OF TWO INCHES OF RAIN WITH HIGHER AMOUNTS IN ISOLATED LOCATIONS. GIVEN THAT THESE ACCUMULATIONS WILL BE SPREAD OUT OVER A PERIOD OF ABOUT 36 HOURS...AND THAT FFG VALUES ARE FAIRLY HIGH ATTM...WILL HOLD OFF ON ANY FLASH FLOODING PRODUCTS. HOWEVER...IF THE STORMS ONGOING IN NORTHERN IOWA THIS AFTERNOON MAKE IT FAR ENOUGH INTO CENTRAL IOWA THAT THEY AFFECT AREAS THAT WILL LIKELY RECEIVE THE HIGHER SUBSEQUENT RAINFALL FRIDAY AND FRIDAY NIGHT...AN FFA MAY BECOME NECESSARY. ONCE THE BOUNDARY MOVES BACK TO THE NORTH PRECIP SHOULD TAPER OFF AROUND SATURDAY AFTERNOON...HOWEVER MID-LEVEL NORTHWESTERLY FLOW WILL THEN SET IN WITH IMPULSES ROUNDING AN UPPER LOW NORTHEAST OF THE GREAT LAKES AND KEEPING RAIN CHANCES IN THE FORECAST EARLY NEXT WEEK. EXTENDED MODEL FORECASTS ALSO INDICATE THE POTENTIAL FOR WARM FRONTAL DEVELOPMENT AROUND SOUTHERN IOWA ON MONDAY OR TUESDAY AS SURFACE LOW PRESSURE DEVELOPS IN THE LEE OF THE COLORADO ROCKIES. && .AVIATION...17/18Z A COUPLE OF DIFFERENT ROUNDS ARE POSSIBLE BEFORE 18Z FRIDAY...ESPECIALLY FOR KFOD AND KMCW...BUT DIFFICULT TO PINPOINT EXACT TIMING AND LOCATION DUE TO RELATIVELY WEAK FORCING. STORMS WILL PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS...WHICH WILL TAKE CONDITIONS TO IFR FOR AWHILE AS THEY MOVE THROUGH. AFTER 06Z...WEATHER SHOULD CALM DOWN IN THE NORTH...AND FOCUS MORE IN CENTRAL IA...WITH ANOTHER ROUND OF ACTIVE STORMS EXPECTED ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM/AVIATION...KJ
Hazardous weather outlook, Jul 17, 11:36 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1136 AM CDT THU JUL 17 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-181645- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT FOR SEVERE WEATHER WILL BEGIN IN THE EARLY AFTERNOON ALONG THE MINNESOTA BORDER...AS SCATTERED THUNDERSTORMS WORK THEIR WAY SLOWLY SOUTH AND EAST. BY THIS EVENING...STORMS COULD REACH FROM WEST CENTRAL AND CENTRAL IOWA INTO THE WATERLOO AREA...AND POINTS NORTH. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH GENERAL RAINFALL TOTALS AROUND AN INCH...AND ISOLATED AMOUNTS OF 2 TO 3 INCHES POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS OFF AND ON FRIDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...WITH LOCALLY HEAVY RAINS POSSIBLE ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 5 PM THROUGH MIDNIGHT TONIGHT...AND AGAIN BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING. IAZ060>062-072>075-081>086-092>097-181645- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA TONIGHT...MAINLY AFTER MIDNIGHT. SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY FRIDAY AND FRIDAY NIGHT...THEN OFF AND ON SATURDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT AS WELL...WITH GENERAL RAINFALL AMOUNTS OF AROUND AN INCH AND ISOLATED AMOUNTS OF UP TO 3 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING. JUNGBLUTH
In the hours before
Local storm report, Jul 17, 4:49 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM LIGHTNING 3 N WATERLOO 42.53N 92.36W
07/17/2008 BLACK HAWK IA BROADCAST MEDIA
KWWL REPORTS LIGHTNING STRUCK A HOME IN WATERLOO AROUND
400 PM. FIRE CREWS HAVE BEEN CALLED. TIME CORRECTED.
&&
LEE/SMALLLocal storm report, Jul 17, 4:57 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HEAVY RAIN ALDEN 42.51N 93.38W
07/17/2008 M2.71 INCH HARDIN IA TRAINED SPOTTER
SPOTTER REPORTS 2.71 INCHES OF RAIN AND MEASURED 57 MPH
WIND GUST IN ALDEN.
&&
LEE/SMALLLocal storm report, Jul 17, 4:58 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN 5 NNE EVANSDALE 42.52N 92.22W
07/17/2008 M2.25 INCH BLACK HAWK IA TRAINED SPOTTER
IN LESS THAN AN HOUR.
&&
STEACHOULocal storm report, Jul 17, 5:28 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HEAVY RAIN WATERLOO 42.49N 92.35W
07/17/2008 M2.77 INCH BLACK HAWK IA BROADCAST MEDIA
KWWL REPORTS 2.77 INCHES OF RAINFALL MEASURED IN DOWNTOWN
WATERLOO.
&&
LEE/SMALLLocal storm report, Jul 17, 5:35 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HEAVY RAIN WATERLOO 42.49N 92.35W
07/17/2008 M2.77 INCH BLACK HAWK IA BROADCAST MEDIA
KWWL REPORTS 2.77 INCHES OF RAINFALL MEASURED IN DOWNTOWN
WATERLOO. TIME CORRECTED.
&&
CORRECTED TIME. 326 PM REPORT INCORRECT.
SMALLLocal storm report, Jul 17, 7:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 6 WNW FORT DODGE AIRPOR 42.59N 94.29W
07/17/2008 E1.00 INCH WEBSTER IA TRAINED SPOTTER
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:11 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 49 min |
| Jul 17, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 46 min |
| Jul 17, 8:09 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hamilton and 3 more | 2 hr |
| Jul 17, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 42 min |
| Jul 17, 9:47 PM CDT | Areal Flood Advisory | DMX | Polk | 3 hr |
| Jul 17, 10:17 PM CDT | Areal Flood Advisory | DMX | Grundy, Jasper, Marshall, Poweshiek, Story, Tama | 3 hr |
| Jul 18, 12:00 AM CDT | River Flood Warning | DMX | Polk | 3 hr |
| Jul 18, 3:43 AM CDT | Flash Flood Watch | DMX | Clarke, Dallas, Decatur, Jasper, Lucas, Madison and 8 more | 22 hr |
| Jul 18, 10:26 AM CDT | River Flood Warning | DMX | Lucas | 27 hr |
| Jul 18, 6:44 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Bremer, Butler, Grundy | 114 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.